Alert archive / Texas / Tornado Warnings in 2008
Tornado Warning 3, NWS San Angelo, TX
NWS San Angelo, TX issued this tornado warning at Mar 17, 2008, 6:54 PM CDT for Jones County, Taylor County, Texas. It was in force for 23 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Mar 17, 2008, 6:54 PM CDT (23:54 UTC)
- Expired
- Mar 17, 2008, 7:17 PM CDT
- In force
- 23 min
- Issued by
- NWS San Angelo, TX
- Area
- Storm-based polygon
Counties Jones County, TX, Taylor County, TX
The radar
The Dyess AFB radar (KDYX), 41 km from the middle of the area, began a volume at 23:56 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Mar 17, 7:06 PM CDT | TSTM WND DMG | 1 W Abilene, TX | SIX POWER POLES WERE REPORTED DOWN AT REBECCA LANE AND 277 ON THE WEST SIDE OF ABILENE. THE POLES WERE BLOWN OVER FROM WEST TO EAST. |
| Mar 17, 7:15 PM CDT | HAIL 0.88 | 3 E Hawley, TX |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Mar 17, 1:30 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
| Mar 17, 6:40 PM CDT | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
Fort Worth, TX (KFWD), launched 12:00Z, 11.9 hours before the alert went out and 227 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 185 J/kg
- Mixed-layer CIN
- -428 J/kg
- Mixed-layer LCL
- 651 m above ground
- 0-6 km bulk shear
- 45 kt
- 0-1 km storm-relative helicity
- 338 m²/s²
- 0-3 km storm-relative helicity
- 576 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WFUS54 KSJT 172354
TORSJT
TXC253-441-180045-
/O.NEW.KSJT.TO.W.0003.080317T2354Z-080318T0045Z/
BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE SAN ANGELO TX
654 PM CDT MON MAR 17 2008
THE NATIONAL WEATHER SERVICE IN SAN ANGELO HAS ISSUED A
* TORNADO WARNING FOR...
SOUTHEASTERN JONES COUNTY IN WEST CENTRAL TEXAS...
NORTHEASTERN TAYLOR COUNTY IN WEST CENTRAL TEXAS...
* UNTIL 745 PM CDT
* AT 652 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO 6 MILES SOUTH OF
ABILENE...MOVING NORTH AT 25 MPH.
* THE TORNADO IS EXPECTED TO BE NEAR...
ABILENE BY 705 PM CDT...
IMPACT BY 710 PM CDT...
HAMBY BY 720 PM CDT...
THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. IF NO
BASEMENT IS AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE
BUILDING IN AN INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. IF IN
MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A SUBSTANTIAL
SHELTER.
A TORNADO WATCH REMAINS IN EFFECT UNTIL 200 AM CDT TUESDAY MORNING
FOR WEST CENTRAL TEXAS.
LAT...LON 3251 9962 3250 9962 3233 9973 3234 9987
3264 9980 3260 9961 3252 9961
TIME...MOT...LOC 2354Z 199DEG 25KT 3238 9977
$$2 follow-up statements
000
WWUS54 KSJT 180006
SVSSJT
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN ANGELO TX
706 PM CDT MON MAR 17 2008
TXC253-441-180045-
/O.CON.KSJT.TO.W.0003.000000T0000Z-080318T0045Z/
JONES TX-TAYLOR TX-
706 PM CDT MON MAR 17 2008
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 745 PM CDT FOR
NORTHEASTERN TAYLOR AND SOUTHEASTERN JONES COUNTIES...
AT 705 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A TORNADO. THIS TORNADO WAS LOCATED NEAR ABILENE...MOVING
NORTH AT 25 MPH.
THE TORNADO WILL BE NEAR...
IMPACT BY 710 PM CDT...
HAMBY BY 720 PM CDT...
THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN
INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO
COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS.
IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.
LAT...LON 3251 9962 3250 9962 3233 9973 3234 9987
3264 9980 3260 9961 3252 9961
TIME...MOT...LOC 0006Z 199DEG 25KT 3246 9976
$$000
WWUS54 KSJT 180017
SVSSJT
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN ANGELO TX
717 PM CDT MON MAR 17 2008
TXC253-441-180027-
/O.CAN.KSJT.TO.W.0003.000000T0000Z-080318T0045Z/
JONES TX-TAYLOR TX-
717 PM CDT MON MAR 17 2008
...THE TORNADO WARNING FOR NORTHEASTERN TAYLOR AND SOUTHEASTERN JONES
COUNTIES IS CANCELLED...
WITH THE THREAT OF A TORNADO HAVING DIMINISHED...THE TORNADO WARNING
HAS BEEN CANCELLED.
WITH THE TORNADO THREAT HAVING PUSHED OUT OF THE AREA...THE TORNADO
WARNING HAS BEEN CANCELLED.
LAT...LON 3251 9962 3250 9962 3233 9973 3234 9987
3264 9980 3260 9961 3252 9961
TIME...MOT...LOC 0017Z 199DEG 25KT 3253 9973
$$What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Angelo, TX wrote its last area forecast discussion before this tornado warning went out at Mar 17, 6:50 PM CDT, 4 minutes earlier.
Area forecast discussion, Mar 17, 6:50 PM CDT, 4 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SAN ANGELO TX 650 PM CDT MON MAR 17 2008 .UPDATE... ISSUED TORNADO WATCH 126. && .AVIATION... THUNDERSTORMS EXPECTED TO BECOME MORE WIDESPREAD THIS EVENING ACROSS WEST CENTRAL TEXAS. CEILINGS WILL BECOME MVFR WITH OCCASIONAL IFR IN STORMS. && .PREV DISCUSSION... /ISSUED 306 PM CDT MON MAR 17 2008/ SHORT TERM... STRONG UPPER LEVEL LOW OVER NORTHERN MEXICO WITH SOUTHWEST FLOW OVER TEXAS...300 MB WINDS OF 100 TO 120 KNOTS. DRYLINE LOCATED FROM SWEETWATER TO WEST OF DEL RIO. COLD FRONT LOCATED FROM SOUTHWEST OKLAHOMA INTO THE TEXAS SOUTH PLAINS. TSTMS HAVE DEVELOPED ALONG THE DRYLINE ACROSS THE WESTERN BIG COUNTRY. LOOKS LIKE A BUSY NIGHT AND MAIN UPPER LEVEL STORM SYSTEM LIFTS OUT WITH STRONG DYNAMICS ACROSS WEST CENTRAL TEXAS. ALSO...SURFACE PRESSURE FALLS WILL STALL DRYLINE NEAR A ABILENE TO SONORA LINE. LOW LEVEL JET WILL INCREASE TO 50 TO 60 KNOTS ACROSS MAINLY THE EASTERN HALF OF THE CWFA WITH 500 MB WINDS INCREASING TO CLOSE TO 100 KNOTS. VERY FAVORABLE SHEAR PROFILE SETTING UP ACROSS THE HEARTLAND AND NORTHWEST HILL COUNTRY WITH 0-6KM VALUES OF 60 KNOTS AND 0-1KM VALUES OF AROUND 30 KNOTS. ALSO...CAPE VALUES OF 1000 TO 2000 J/KG WILL PROVIDE PLENTY OF INSTABILITY. SPC DAY1 OUTLOOK HAS A MODERATE RISK ACROSS THE NORTHWEST HILL COUNTRY AND HEARTLAND. SEVERE STORMS A GOOD BET ACROSS MUCH OF THE AREA TONIGHT WITH LARGE HAIL AND DAMAGING WINDS. ALSO...TORNADOES ARE POSSIBLE. INCREASING MOISTURE AND COUPLING OF 300 JET WILL LEAD TO THE POSSIBILITY OF HEAVY RAINFALL...AND THE FLASH FLOOD WATCH ACROSS THE SOUTHEAST PART OF CWFA LOOKS GOOD. UPPER LEVEL SYSTEM LIFTS ACROSS TEXAS ON TUESDAY WITH DEFORMATION ZONE FORMING ACROSS THE CWFA. HAVE LKLY POPS GOING FOR TUESDAY AND CHC POPS FOR TUESDAY NIGHT. LONG TERM... LOOKS LIKE UPPER LEVEL ZONAL FLOW THROUGH THE END OF THE WEEK...AND THEN THE GFS BRINGS ANOTHER FRONT THROUGH BY THIS WEEKEND WITH LITTLE MOISTURE TO WORK WITH. WILL GO WITH A DRY FORECAST WEDNESDAY THROUGH MONDAY. FIRE WEATHER CONCERNS MAY INCREASE ACROSS MAINLY THE WESTERN PART OF THE CWFA FOR THURSDAY AND FRIDAY. && .PRELIMINARY POINT TEMPS/POPS... ABILENE 50 57 37 67 / 60 60 30 0 SAN ANGELO 53 58 38 70 / 60 60 20 0 JUNCTION 54 59 36 71 / 80 60 20 0 && .SJT WATCHES/WARNINGS/ADVISORIES... FLASH FLOOD WATCH THROUGH TUESDAY MORNING FOR BROWN-COLEMAN- CONCHO-KIMBLE-MASON-MCCULLOCH-MENARD-SAN SABA. && 09
Hazardous weather outlook, Mar 17, 2:23 PM CDT, 4 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SAN ANGELO TX 223 PM CDT MON MAR 17 2008 TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139- 140-154-155-168>170-181930- FISHER-NOLAN-STERLING-COKE-RUNNELS-IRION-TOM GREEN-CONCHO- CROCKETT-SCHLEICHER-SUTTON-HASKELL-THROCKMORTON-JONES-SHACKELFORD- TAYLOR-CALLAHAN-COLEMAN-BROWN-MCCULLOCH-SAN SABA-MENARD-KIMBLE- MASON- 223 PM CDT MON MAR 17 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL TEXAS. .DAY ONE...THIS AFTERNOON AND TONIGHT THIS AFTERNOON...A DRYLINE DEVELOPING FROM OZONA TO MERTZON TO SWEETWATER AND HASKELL...WILL BE A FOCUS FOR SEVERE THUNDERSTORMS. THUNDERSTORMS WILL BECOME MORE WIDESPREAD ACROSS WEST CENTRAL TEXAS TONIGHT AS AN UPPER LEVEL STORM SYSTEM APPROACHES. SOME THUNDERSTORMS MAY BE SEVERE...WITH THE MAIN THREATS BEING LARGE HAIL AND DAMAGING WINDS. ALSO TORNADOES WILL BE POSSIBLE. THE GREATEST THREAT WILL BE ALONG AND EAST OF A THROCKMORTON TO BALLINGER TO SONORA LINE. FLOODING IS ALSO POSSIBLE TONIGHT...AS STORMS MOVE NORTHEAST OVER THE PATHS OF PREVIOUS STORMS. A FLASH FLOOD WATCH IS IN EFFECT TONIGHT ALONG AND EAST OF A SONORA... EDEN...COLEMAN LINE. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TUESDAY AS THE UPPER SYSTEM MOVES OVER WEST CENTRAL TEXAS. THESE STORMS ARE NOT EXPECTED TO BE SEVERE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE NEEDED THIS AFTERNOON AND TONIGHT.
In the hours before
Special weather statement, Mar 17, 2:19 PM CDT, 4 hours 35 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SAN ANGELO TX 219 PM CDT MON MAR 17 2008 TXZ049-098-171930- HASKELL TX-FISHER TX- 219 PM CDT MON MAR 17 2008 ...SIGNIFICANT WEATHER ALERT EFFECTIVE UNTIL 230 PM CDT FOR HASKELL AND FISHER COUNTIES... AT 218 PM CDT...A STRONG THUNDERSTORM WAS INDICATED BY NATIONAL WEATHER SERVICE DOPPLER RADAR 38 MILES SOUTHWEST OF OBRIEN...OR ABOUT 6 MILES NORTHWEST OF HAMLIN...MOVING NORTHEAST AT 40 MPH. THE STRONG THUNDERSTORM WILL REMAIN OVER MAINLY RURAL AREAS OF... NORTHEASTERN FISHER AND NORTHWESTERN HASKELL COUNTIES. SMALL HAIL AND WIND GUSTS TO 50 MPH ARE LIKELY WITH THIS STORM. HEAVY RAINFALL WILL CAUSE PONDING OF WATER ON AREA ROADWAYS...ESPECIALLY THOSE IN POOR DRAINAGE AREAS. RESIDENTS ARE ENCOURAGED TO MONITOR THE SITUATION CLOSELY AND BE PREPARED TO TAKE THE PROPER ACTIONS SHOULD A WARNING BE ISSUED. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 700 PM CDT MONDAY EVENING FOR WEST CENTRAL TEXAS.
Local storm report, Mar 17, 3:52 PM CDT, 3 hours 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN ANGELO TX
352 PM CDT MON MAR 17 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0215 PM TORNADO 4 W MARYNEAL 32.24N 100.52W
03/17/2008 NOLAN TX PUBLIC
A PICTURE WAS TAKEN OF THIS TORNADO AS IT WAS REPORTED BY
THE PUBLIC WITH NO DAMAGE REPORTED.
&&
HGSpecial weather statement, Mar 17, 6:28 PM CDT, 26 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SAN ANGELO TX 628 PM CDT MON MAR 17 2008 TXZ098-180030- HASKELL TX- 628 PM CDT MON MAR 17 2008 ...SIGNIFICANT WEATHER ALERT EFFECTIVE UNTIL 730 PM CDT FOR HASKELL COUNTY... AT 626 PM CDT...A STRONG THUNDERSTORM WAS INDICATED BY NATIONAL WEATHER SERVICE DOPPLER RADAR 3 MILES SOUTHWEST OF RULE...OR ABOUT 11 MILES WEST OF HASKELL...MOVING NORTHEAST AT 30 MPH. * THE STRONG THUNDERSTORM WILL BE NEAR... HASKELL BY 635 PM CDT ROCHESTER BY 645 PM CDT OBRIEN BY 650 PM CDT WEINERT BY 655 PM CDT PEA SIZE HAIL AND WIND GUSTS TO 50 MPH ARE LIKELY WITH THIS STORM. HEAVY RAINFALL WILL CAUSE PONDING OF WATER ON AREA ROADWAYS... ESPECIALLY THOSE IN POOR DRAINAGE AREAS. RESIDENTS ARE ENCOURAGED TO MONITOR THE SITUATION CLOSELY AND BE PREPARED TO TAKE THE PROPER ACTIONS SHOULD A WARNING BE ISSUED.
Special weather statement, Mar 17, 6:30 PM CDT, 24 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SAN ANGELO TX 630 PM CDT MON MAR 17 2008 TXZ076>078-180015- SCHLEICHER TX-CROCKETT TX-SUTTON TX- 630 PM CDT MON MAR 17 2008 ...SIGNIFICANT WEATHER ALERT EFFECTIVE UNTIL 715 PM CDT FOR SCHLEICHER...CROCKETT AND SUTTON COUNTIES... AT 629 PM CDT...A STRONG THUNDERSTORM WAS INDICATED BY NATIONAL WEATHER SERVICE DOPPLER RADAR 18 MILES SOUTHWEST OF ELDORADO...OR ABOUT 18 MILES NORTHWEST OF SONORA...MOVING NORTHEAST AT 45 MPH. * THE STRONG THUNDERSTORM WILL BE NEAR... THE INTERSECTION OF US-190 AND RANCH ROAD 1828 BY 640 PM CDT ELDORADO BY 650 PM CDT THE INTERSECTION OF RANCH ROAD 1828 AND RANCH ROAD 915 BY 655 PM CDT PEA SIZE HAIL AND WIND GUSTS TO 50 MPH ARE LIKELY WITH THIS STORM. HEAVY RAINFALL WILL CAUSE PONDING OF WATER ON AREA ROADWAYS... ESPECIALLY THOSE IN POOR DRAINAGE AREAS. RESIDENTS ARE ENCOURAGED TO MONITOR THE SITUATION CLOSELY AND BE PREPARED TO TAKE THE PROPER ACTIONS SHOULD A WARNING BE ISSUED. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 700 PM CDT MONDAY EVENING FOR WEST CENTRAL TEXAS.
Special weather statement, Mar 17, 6:35 PM CDT, 19 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SAN ANGELO TX 635 PM CDT MON MAR 17 2008 TXZ113-127-180015- JONES TX-TAYLOR TX- 635 PM CDT MON MAR 17 2008 ...SIGNIFICANT WEATHER ALERT EFFECTIVE UNTIL 715 PM CDT FOR JONES AND TAYLOR COUNTIES... AT 630 PM CDT...A STRONG THUNDERSTORM WAS INDICATED BY NATIONAL WEATHER SERVICE DOPPLER RADAR OVER TUSCOLA...OR ABOUT 16 MILES SOUTH OF ABILENE...MOVING NORTH AT 15 MPH. * THE STRONG THUNDERSTORM WILL BE NEAR... BUFFALO GAP BY 640 PM CDT VIEW BY 655 PM CDT POTOSI BY 700 PM CDT DYESS AFB BY 710 PM CDT ABILENE...IMPACT AND TYE BY 715 PM CDT PEA SIZE HAIL AND WIND GUSTS TO 50 MPH ARE LIKELY WITH THIS STORM. HEAVY RAINFALL WILL CAUSE PONDING OF WATER ON AREA ROADWAYS... ESPECIALLY THOSE IN POOR DRAINAGE AREAS. RESIDENTS ARE ENCOURAGED TO MONITOR THE SITUATION CLOSELY AND BE PREPARED TO TAKE THE PROPER ACTIONS SHOULD A WARNING BE ISSUED. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 700 PM CDT MONDAY EVENING FOR WEST CENTRAL TEXAS.
Local storm report, Mar 17, 6:40 PM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN ANGELO TX
640 PM CDT MON MAR 17 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0606 PM HAIL GOLDSBORO 32.06N 99.68W
03/17/2008 M0.88 INCH COLEMAN TX AMATEUR RADIO
&&
HGUERRERThe office that day
Everything else NWS San Angelo, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 17, 3:24 AM CDT | Flash Flood Watch | SJT | Brown, Coleman, Concho, Kimble, McCulloch, Mason and 2 more | 31 hr |
| Mar 17, 2:18 PM CDT | Tornado Warning | SJT | Nolan | 27 min |
| Mar 17, 5:53 PM CDT | Severe Thunderstorm Warning | SJT | Callahan, Coleman, Runnels, Taylor | 52 min |
| Mar 17, 6:08 PM CDT | Severe Thunderstorm Warning | SJT | Throckmorton | 52 min |
| Mar 17, 6:41 PM CDT | Severe Thunderstorm Warning | SJT | Jones, Taylor | 49 min |
| Mar 17, 6:42 PM CDT | Severe Thunderstorm Warning | SJT | Coleman, Concho, Runnels | 33 min |
| Mar 17, 6:50 PM CDT | Severe Thunderstorm Warning | SJT | Schleicher | 40 min |
Nearby
Tornado Warnings in Texas, 2008Every tornado warning in 2008Tornadoes in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.